Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 146, NWS Las Vegas, NV

October 18, 2015Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 8:06 AM PDT for Nye County, Nevada; Inyo County, San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 8:06 AM PDT (15:06 UTC)
Expired
Oct 18, 2015, 12:00 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA, Nye County, NV

The radar

The Las Vegas radar (KESX), 170 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 10:32 AM PDTFLASH FLOOD4 Ese Amargosa Valley, NVTHE NEVADA DOT REPORTED THAT US HIGHWAY 95 WAS CLOSED IN BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WGUS55 KVEF 181506
FFWVEF
CAC027-071-NVC023-181900-
/O.NEW.KVEF.FF.W.0146.151018T1506Z-151018T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
806 AM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
  SOUTHEASTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL NOON PDT
    
* AT 803 AM PDT...DOPPLER RADAR INDICATED A LINE OF TRAINING 
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER SOUTHEASTERN PORTIONS OF 
  DEATH VALLEY NATIONAL PARK AND ACROSS U.S. 95 IN NEVADA. RADAR AND 
  MRMS DATA ESTIMATES OVER ONE INCH OF RAIN HAS ALREADY 
  FALLEN...WITH RAINFALL RATES BETWEEN 1-1.5"/HR REMAINING POSSIBLE 
  IN THUNDERSTORMS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MERCURY...SHOSHONE...LATHROP WELLS...DANTES VIEW...DEATH VALLEY
  JUNCTION AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 11590 3674 11590 3579 11641 3580 11686
      3673 11664 3739 11649

$$

PULLIN
3 follow-up statements
033 
WGUS75 KVEF 181628
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
928 AM PDT SUN OCT 18 2015

CAC027-071-NVC023-181900-
/O.CON.KVEF.FF.W.0146.000000T0000Z-151018T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-NYE NV-
928 AM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON PDT FOR
NORTHERN SAN BERNARDINO...SOUTHEASTERN INYO AND SOUTHEASTERN NYE
COUNTIES...

AT 924 AM PDT...DOPPLER RADAR CONTINUED TO INDICATE TRAINING 
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. MRMS DATA 
INDICATES BETWEEN 0.75 AND 1.25 INCHES OF RAIN HAS FALLEN ACROSS 
MUCH OF THIS AREA...WITH LOCALIZED AMOUNTS UP TO 1.75 INCHES. RAIN 
GUAGES ON SIDE OF THE NEVADA TEST SITE HAVE RECORDED 1.22 INCHES OF 
RAIN IN THE PAST HOUR. FLASH FLOODING IS EXPECTED ACROSS THESE AREAS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MERCURY...SHOSHONE...LATHROP WELLS...DANTES VIEW...DEATH VALLEY
JUNCTION AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 11590 3674 11590 3579 11641 3580 11686
      3673 11664 3739 11649

$$

PULLIN
598 
WGUS75 KVEF 181734
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1034 AM PDT SUN OCT 18 2015

CAC027-071-NVC023-181900-
/O.CON.KVEF.FF.W.0146.000000T0000Z-151018T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-NYE NV-
1034 AM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON PDT FOR
NORTHERN SAN BERNARDINO...SOUTHEASTERN INYO AND SOUTHEASTERN NYE
COUNTIES...

AT 1032 AM PDT...NEVADA DEPT OF TRANSPORTATION REPORTED THAT US-95 
IS CLOSED IN BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO 
FLASH FLOODING. ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE TO 
TRAIN ACROSS THE WARNED AREA...YIELDING RAINFALL AT RATES GENERALLY 
BETWEEN 0.50 TO 1"/HR AT TIMES. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MERCURY...SHOSHONE...LATHROP WELLS...DANTES VIEW...DEATH VALLEY
JUNCTION AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 11590 3674 11590 3579 11641 3580 11686
      3673 11664 3739 11649

$$

PULLIN
266 
WGUS75 KVEF 181859
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT SUN OCT 18 2015

CAC027-071-NVC023-181908-
/O.EXP.KVEF.FF.W.0146.000000T0000Z-151018T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-NYE NV-
1159 AM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR NORTHERN SAN BERNARDINO...SOUTHEASTERN
INYO AND SOUTHEASTERN NYE COUNTIES WILL EXPIRE AT 1200 PM PDT...

THE HEAVY RAIN HAS ENDED ACROSS SOUTHEASTERN PORTIONS OF DEATH 
VALLEY NATIONAL PARK...AND FLOODING IS NO LONGER EXPECTED TO POSE A 
THREAT IN THIS AREA. A NEW FLASH FLOOD WARNING HAS BEEN ISSUED FOR 
SOUTHERN NYE COUNTY AS HEAVY RAIN AND FLASH FLOODING CONTINUE.

LAT...LON 3729 11590 3674 11590 3579 11641 3580 11686
      3673 11664 3739 11649

$$

PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:51 AM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Oct 18, 2:51 AM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
251 AM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA WILL BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
TODAY...ALONG WITH A THREAT OF FLASH FLOODING. ADDITIONAL UPPER
LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL
CONDITIONS INTO THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

TODAY...CONVECTION HAS BEEN INCREASING OVER THE PAST THREE HOURS AS
EXPECTED ALONG A LINE FROM BARSTOW TO TONOPAH. THUS FAR...STORMS
HAVE BEEN SOMEWHAT ISOLATED AND INTENSE...BUT SHORT RANGE GUIDANCE
INDICATED THAT THE LINE SHOULD FILL IN SOMEWHAT THROUGH THE MORNING
HOURS. THIS CONVECTION HAS DEVELOPED IN RESPONSE TO THE INTERACTION
OF DIFLUENT UPPER LEVEL FLOW AHEAD OF AN EJECTING SHORTWAVE AND
MODERATELY UNSTABLE CONDITIONS WITH ANOMALOUSLY HIGH MOISTURE
LEVELS. THIS LINE IS EXPECTED TO PUSH EAST ACROSS THE REGION TODAY.
GUIDANCE HAS SPED UP THE EASTWARD PROGRESSION OF THIS LINE...WITH
LAS VEGAS LIKELY UNDER THE GUN BETWEEN 15Z-21Z (8AM-2PM). BY MID TO
LATE MORNING MORE WIDESPREAD...DIURNALLY AIDED CONVECTION IS
EXPECTED TO BREAK OUT AHEAD OF THIS LINE ACROSS MOHAVE...EASTERN SAN
BERNARDINO AND EASTERN CLARK COUNTIES. PRECIPITABLE WATER VALUES OF
1.00-1.50" ARE ALREADY IN PLACE ACROSS THE REGION. THIS IS WELL
ABOVE RECORD LEVELS FOR THE MONTH (FOR REFERENCE...THE PREVIOUS
OCTOBER RECORD WAS 1.07" AND THE 90TH PERCENTILE FOR THE DATE IS
0.65"). STORM MOTION TODAY WILL TO THE NNE AT AROUND 20
MPH...HOWEVER CONDITIONS SHOULD BE FAVORABLE FOR TRAINING
STORMS...ESPECIALLY TO THE NORTH-NORTHEAST OF HIGHER TERRAIN
FEATURES. ALL OF THIS MEANS THE THE PRIMARY THREAT WITH STORMS TODAY
WILL BE FLASH FLOODING AND THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE TODAY COURTESY OF 0-6KM SHEAR VALUES OF 25-40KTS...WHICH
MAY ALSO AID IN STORM ORGANIZATION. MUCH OF THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE AREA OVERNIGHT...THOUGH LINGERING
CHANCES WILL REMAIN ACROSS AT LEAST LINCOLN AND MOHAVE COUNTIES.

MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO HELP DIG TODAYS UPPER
LEVEL LOW FURTHER SOUTH...LEAVING AT LEAST THE EASTERN HALF OF THE
FORECAST AREA (FROM LAS VEGAS EAST) WITH CHANCES FOR ADDITIONAL
STORMS.

TUESDAY AND WEDNESDAY...MONDAY'S SHORTWAVE SHOULD ALLOW THE UPPER
LEVEL LOW TO WRAP UP AND BECOME CENTERED NEAR YUMA. THIS IS LIKELY
TO RESULT IN INCREASED NORTHERLY FLOW ACROSS THE REGION...AND GUSTY
NORTH WINDS ARE LIKELY IN FAVORED AREAS SUCH AS THE COLORADO RIVER
VALLEY. DESPITE THIS...MOISTURE WILL CONTINUE TO LINGER ACROSS THE
EASTERN PORTIONS OF THE FORECAST AREA AND CHANCE FOR STORMS WILL
CONTINUE...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF
CLARK...MOHAVE...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.

.LONG TERM...THURSDAY THROUGH SATURDAY.

PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH
SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND
WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED
WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY
WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE
UNDER 8 KTS EARLY THIS MORNING...THEN INCREASE TO 12-16KTS WITH
GUSTS TO 25 KTS FROM THE SOUTH-SOUTHWEST AFTER 18Z. SHOWER AND
THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THROUGH MID-
MORNING...BUT CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY
SHOWER ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET.
CHANCES FOR SHRA/TSRA WILL INCREASE MID-MORNING AND PEAK BETWEEN 15Z-
21Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH
MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF
35 KTS THESE STORMS...AS WELL AS REDUCED VSBY DUE TO HEAVY RAIN.
SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT
WEEK...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE
EASTERN CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS IS LIKELY
TO DEVELOP THIS MORNING AND PUSH EAST ACROSS THE REGION TODAY. THE
STRONGEST THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN
AND MOHAVE COUNTIES THROUGH TODAY. GUSTS EXCEEDING 35 KTS ARE
POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND
NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR
LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-
20 KTS WITH GUSTS 20-30 KTS IN MOST LOCATIONS BY THE AFTERNOON.
CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY
FROM LAS VEGAS EAST.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 18, 5:35 AM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 AM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      3 SE PAHRUMP            36.18N 115.95W
10/18/2015                   NYE                NV   TRAINED SPOTTER

            WATER 6-12 INCHES DEEP REPORTED FLOWING OVER
            SEVERAL ROADS IN PAHRUMP, INCLUDING CALVADA
            AND NV 160, THE INTERSECTION OF NV 372 AND
            NV 160, AND BASIN AND NV 160. MUD, LARGE
            ROCKS, AND DEBRIS WERE REPORTED ON MANY
            ROADS IN TOWN AS WELL.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:03 AM PDTAreal Flood AdvisoryVEFNye117 min
Oct 18, 10:42 AM PDTSevere Thunderstorm WarningVEFLincoln48 min
Oct 18, 11:50 AM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Oct 18, 11:58 AM PDTFlash Flood WarningVEFNye3 hr
Oct 18, 12:05 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Oct 18, 12:25 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Oct 18, 12:39 PM PDTSevere Thunderstorm WarningVEFLincoln51 min
Oct 18, 1:27 PM PDTSevere Thunderstorm WarningVEFLincoln33 min
Oct 18, 1:39 PM PDTFlash Flood WarningVEFClark3 hr
Oct 18, 2:55 PM PDTFlash Flood WarningVEFClark, Lincoln4 hr
Oct 18, 3:07 PM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Oct 18, 3:25 PM PDTFlash Flood WarningVEFClark4 hr
Oct 18, 3:35 PM PDTFlash Flood WarningVEFClark3 hr
Oct 18, 3:43 PM PDTSevere Thunderstorm WarningVEFClark47 min
Oct 18, 4:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Oct 18, 4:52 PM PDTFlash Flood WarningVEFClark3 hr
Oct 18, 1:23 AM PDTSevere Thunderstorm WarningVEFInyo37 min
Oct 18, 1:26 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 1:53 AM PDTSevere Thunderstorm WarningVEFInyo37 min
Oct 18, 2:48 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 2:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Oct 18, 2:30 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 2:46 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.